Washington, 2008

Heavy Snow in Washington, December 24 to 25, 2008

December 24 to 25, 2008 · NWS PDT · 2 events in 2 counties and zones

An upper level disturbance and warm front brought heavy snow to areas near the Cascade Mountains. Heavy snow continued over the Blue Mountains into Christmas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance and warm front brought heavy snow to areas near the Cascade Mountains. Heavy snow continued over the Blue Mountains into Christmas. Snowfall amounts in inches included Snowden(12) and 6 miles north of White Salmon(10), Touchet SnoTel(10), Ski Bluewood(13).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 24, 4:06 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 24, 4:06 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
406 AM PST WED DEC 24 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH CHRISTMAS DAY (THURSDAY)...THE STORM
EXPECTED TODAY AND CHRISTMAS DAY WILL OCCUR IN TWO PHASES. IN THE
FIRST PHASE...A WEAK UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
FORECAST AREA THIS MORNING WHILE A VERY STRONG UPPER LOW DEVELOPS
AND MOVES SOUTHEAST TOWARD THE PACIFIC NORTHWEST WITH THE LOW
REACHING VANCOUVER ISLAND BY THIS AFTERNOON. THE WEAK WAVE IS
ASSOCIATED WITH WARM AIR ADVECTION AND A WARM FRONT THAT WILL SPREAD
SNOW EASTWARD OVER THE FORECAST AREA. THE LOCATION OF THE UPPER LOW
WILL INDUCE A SOUTHERLY PRESSURE GRADIENT AND WINDS FROM THE SOUTH
ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS THIS AFTERNOON AND THIS
EVENING. THE DOWNSLOPE WINDS WILL PRODUCE ADIABATIC WARMING DUE TO
COMPRESSION BROUGHT ON BY THE DOWNSLOPE WINDS BLOWING FROM LOWER
PRESSURE OVER THE MOUNTAINS TO HIGHER PRESSURE IN THE FOOTHILLS.
THIS PROCESS WILL WARM THE BOUNDARY LAYER IN THE FOOTHILLS AND CAUSE
PRECIPITATION THERE THIS AFTERNOON AND THIS EVENING TO BE A MIX OF
SNOW...FREEZING RAIN AND SLEET. IN THE OREGON PORTION OF THE
FOOTHILLS THE DOWNSLOPE WINDS WILL INDUCE A RAIN SHADOWING EFFECT
FOR LOWER POPS TODAY. MEANWHILE A COLD POOL REMAINS IN PLACE IN THE
LOWER COLUMBIA BASIN AND UP AGAINST THE EAST SLOPES OF THE
WASHINGTON CASCADES WHERE ALL PRECIPITATION WILL BE SNOW.

THE SECOND PART OF THE STORM IS CURRENTLY DROPPING DOWN THE WEST
COAST OF CANADA. THIS WILL ARRIVE LATE WEDNESDAY AND CONTINUE TO
IMPACT THE AREA THROUGH THURSDAY NIGHT BRINGING WITH IT THE BRUNT OF
PRECIPITATION. THE UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION.
STRONGEST LIFT ASSOCIATED WITH THE COLD FRONT WILL RESULT IN TONIGHT
LIKELY BEING THE BEST PERIOD FOR THE HIGHEST SNOW ACCUMULATIONS.
VARIOUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR THE ENTIRE FORECAST AREA.  POLAN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...TROUGH AXIS WILL BE
JUST EAST OF THE REGION BRINGING A FAIRLY STRONG NORTHWESTERLY TO
NORTHERLY FLOW ALOFT ALONG THE WESTERN EDGE. LOW LEVEL FLOW WILL BE
WESTERLY AND NEARLY PERPENDICULAR TO THE JET STREAM BEGINNING TO
CROSS OVERHEAD. AS SUCH...HAVE CONCERNS THAT WE MAY SEE PRECIP HANG
ON QUITE A BIT LONGER CHRISTMAS NIGHT AND FRIDAY ACROSS THE BLUE AND
WALLOWA MOUNTAINS IN ADDITION TO THE BLUE MOUNTAIN FOOTHILLS. RIGHT
NOW, THIS IS MORE CONCEPTUAL IN NATURE RATHER THAN WHAT IS BEING
SHOWN IN MODEL QPF SO HAVE CONTINUED WITH CHANCE POPS NEARLY ALL
LOCATIONS ON FRIDAY INSTEAD OF THE DEFINITIVE BREAK AS INDICATED BY
MODEL QPF. SHOULD THIS CONCEPT BECOME REALITY, ADVISORIES FOR THE
BLUE MOUNTAIN FOOTHILL ZONES MAY NEED TO BE UPGRADED TO WARNINGS AND
EXTENDED BY ANOTHER 12 HOURS AS SNOW ACCUMULATIONS WOULD THEN REACH
INTO WARNING LEVELS. WANT TO SEE SOME BASIS FOR THIS IN REALITY
BEFORE MAKING SUCH A CHANGE HOWEVER.

FRIDAY NIGHT AND SATURDAY HAS A LARGE AREA OF HIGH PRESSURE ALOFT
BUILDING OVER THE EASTERN PACIFIC WITH A SHORT WAVE DISTURBANCE
CROSSING THE PACIFIC NORTHWEST. STRONG FLOW ALOFT WILL LIKELY RESULT
IN A GOOD SCOURING WIND AT THE LOWER LEVELS. SATURDAY WILL LIKELY BE
THE FIRST DAY WHERE TEMPERATURES EASILY RISE ABOVE FREEZING AT MANY
AREAS. THERE IS A RATHER LARGE PLUME OF MOISTURE JUST WEST OF THE
DATE LINE THAT WILL BEAR WATCHING AS A MULTI DAY PRECIP EVENT IS
POSSIBLE HEADING IN TO NEXT WEEK. OF MOST CONCERN WOULD BE THE
CASCADES WHERE PERSISTENT LOWER ELEVATION RAIN COULD BRING NOTABLE
RISES ON SMALL CREEKS AND STREAMS. /JBONK

&&

.AVIATION...012Z TAFS...SNOW STARTING TO MOVE ACROSS THE CASCADES
BRINGING LOWERED CIGS AND LIGHT SNOW. EXPECT SNOW TO GRADUALLY
SPREAD TO OTHER SITES AS THE MORNING PROGRESSES EXCEPT AT KPDT AND
POSSIBLE KALW WHERE DOWNSLOPING WINDS WILL INHIBIT PRECIP REACHING
THE GROUND. BEFORE THEN...THIN LOW STRATUS AND FOG WILL KEEP SURFACE
VISIBILITIES LOW. MAIN IMPACT ON TERMINALS WILL ARRIVE LATER THIS
AFTERNOON AND EVENING WHEN THE MAIN COLD FRONT WILL CROSS THE
REGION. WHEN IT DOES SO...WILL LIKELY SEE A MIX OF SNOW AND
SLEET...INCLUDING THE SLIGHT POSSIBILITY OF BRIEF FREEZING RAIN...AT
KALW AND KPDT. KPSC...KYKM...AND KDLS WILL LIKELY STAY AS SNOW.
EXPECT A RAIN AND SNOW MIX AT KRDM FOR A FEW HOURS THIS AFTERNOON.
ALL LOCATIONS WILL CHANGE BACK OVER TO SNOW BEHIND THE FRONT LASTING
INTO THE OVERNIGHT HOURS. /JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  25  27  19 /  50  60  60  40
ALW  30  26  28  20 /  70  60  70  40
PSC  25  24  29  17 /  80  60  60  30
YKM  23  19  28  15 /  60  60  60  20
HRI  29  26  31  18 /  70  60  60  30
ELN  23  16  23  14 /  80  70  50  20
RDM  34  23  29  13 /  80  80  70  20
LGD  30  27  28  20 /  40  60  60  30
GCD  32  27  30  21 /  60  70  70  30
DLS  30  29  32  24 /  80  80  80  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST
     THURSDAY FOR ORZ041>043.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR ORZ049-050.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR ORZ502-503.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
     THURSDAY FOR ORZ044-501-504>506.

WA...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST
     THURSDAY FOR WAZ024-501-502.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY FOR WAZ030.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
     THURSDAY FOR WAZ027>029.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
     THURSDAY FOR WAZ026.

&&

TI:RRG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/87/87
Hazardous weather outlook, Dec 24, 7:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
700 AM PST WED DEC 24 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON
700 AM PST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER MIX
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS TO
THE FORECAST AREA. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA. FOR
ADDITIONAL INFORMATION...SEE THE PRODUCT PDXWSWPDT (WWUS46 KPDT).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW THURSDAY THROUGH SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

SNOW MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, CENTRAL OREGON, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     OCHOCO-JOHN DAY HIGHLANDS

ANOTHER SIGNIFICANT WINTER WEATHER SYSTEM WILL BRING SNOW AND
WINTERY PRECIPITATION INTO THE REGION FROM THURSDAY THROUGH EARLY
FRIDAY. THIS WILL BE FOLLOWED BY ANOTHER WEATHER SYSTEM LATE FRIDAY
AND CONTINUE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR SNOW ACCUMULATIONS TODAY
TROUGH CHRISTMAS DAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
December 24, 7:00 AM PST to December 25, 4:00 PM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Northwest Blue Mountains

When
December 24, 11:00 AM PST to December 25, 3:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141097, 141101.